Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Des Moines, IA

October 2, 202413 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Oct 2, 2024, 9:32 AM CDT for 13 counties in Iowa. It took effect at Oct 2, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2024, 9:32 AM CDT (14:32 UTC)
In effect from
Oct 2, 2024, 11:00 AM CDT
Expired
Oct 2, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 546 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
546 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS83 KDMX 021432
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
932 AM CDT Wed Oct 2 2024

...Red Flag Warning for Northwest Iowa Today from 11am to 7pm...

.The combination of well above average temperatures, dry
conditions, and gusty south to southwest winds will lead to very
high to extreme fire danger over northwest Iowa from late morning
through the early evening today. The greatest fire danger will be
over the dried cropland where harvest is ongoing.

IAZ004-005-015-023-024-033-034-044-045-022245-
/O.UPG.KDMX.FW.A.0003.241002T1600Z-241003T0000Z/
/O.NEW.KDMX.FW.W.0007.241002T1600Z-241003T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
932 AM CDT Wed Oct 2 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY
HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHWEST IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect. 

* WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

Bury
2 follow-up statements
105 
WWUS83 KDMX 021910
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
210 PM CDT Wed Oct 2 2024

...Red Flag Warning Continues for Northwest into Portions of North
Central Iowa Today until 7pm...

.The combination of well above average temperatures, dry
conditions, and gusty south to southwest winds will lead to very
high to extreme fire danger over northwest Iowa from late morning
through the early evening today. Early afternoon satellite imagery
has detected several hot spots from presumed fires across the
state. The greatest fire danger will be over the dried cropland 
where harvest is ongoing.

IAZ006-007-016-017-030000-
/O.EXA.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/
Winnebago-Worth-Hancock-Cerro Gordo-
210 PM CDT Wed Oct 2 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY
HIGH TO EXTREME FIRE DANGER FOR NORTHWEST IOWA INTO PORTIONS OF
NORTH CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ004-005-015-023-024-033-034-044-045-030000-
/O.CON.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
210 PM CDT Wed Oct 2 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY
HIGH TO EXTREME FIRE DANGER FOR NORTHWEST IOWA INTO PORTIONS OF
NORTH CENTRAL IOWA...

* WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph.

* HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
085 
WWUS83 KDMX 022357
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
657 PM CDT Wed Oct 2 2024

...Red Flag Warning Will Expire at 7 PM CDT...

IAZ004>007-015>017-023-024-033-034-044-045-030100-
/O.EXP.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-
657 PM CDT Wed Oct 2 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FOR 
NORTHERN IOWA...

Dry conditions will continue through the evening. RH values are
still in the 20 to 30 percent range as of 7 PM, but will slowly
recover as temperatures cool. Winds have also begun to relax and
will eventually become light and variable overnight. The Red Flag
Warning will expire as the risk of extreme fire danger has
subsided.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 2, 6:25 AM CDT, 3 hours 7 minutes earlier. Its key messages:

  • Fire Weather Watch over Northwest Iowa today with elevated fire danger further east into parts of central Iowa.
  • Prolonged period of above normal temperatures and dry weather ahead, mostly likely into mid October.
  • High temperatures Saturday on target to be in the upper 80s to low 90s.
Area forecast discussion, Oct 2, 6:25 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
625 AM CDT Wed Oct 2 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Fire Weather Watch over Northwest Iowa today with elevated
  fire danger further east into parts of central Iowa.

- Prolonged period of above normal temperatures and dry weather
  ahead, mostly likely into mid October.

- High temperatures Saturday on target to be in the upper 80s to
  low 90s.

&&

.DISCUSSION...
Issued at 340 AM CDT Wed Oct 2 2024

High pressure is over southeast Iowa and northern Missouri early
this morning with return flow already ongoing over the northwest.
Temperatures dropped quickly overnight with temperatures in the 40s
across much of central Iowa. A few locations across the Nishnabotna
valley including Audubon and Atlantic had dropped to 37 degrees as
of 3 am. Breezy winds have already developed over western Minnesota
and into southeast South Dakota and that will translate into central
Iowa today, especially during diurnal heating and good mixing
develops. Again, while the warm advection and surface heating
induced rising motion of air parcels will dampen mixed layer winds,
the combination of the increasing pressure gradient to 25 to 35
ubars/km will promote winds greater than guidance would suggest.
Note that pressure gradient is greater than what was progged 24 hrs
ago and it is focused mainly along and north of a Waterloo to
Atlantic line. The pressure gradient and greatest mixed layer winds
will relax during the afternoon as a weak boundary enters into
eastern South Dakota and Nebraska.

The main forecast challenge today is the fire weather potential. For
Iowa in October, the fire potential is a bit unique as the primary
fuel is very dry and cured crops that can be easily ignited. Fields
with very dry crops can experience very fast fire growth in
conditions well below Red Flag Warning Criteria. For today, there
are a few challenges. First there appears to be a few hour
disconnect between the period of greatest winds that will be
subsiding some during the afternoon when the minimum relative
humidity values will be occurring. How much pooling of dew points
will occur ahead of the approaching boundary is another
consideration, while using the term "pooling" loosely considering it
will still be dew points in the 30s. Finally, expect high
temperatures to be above guidance/NBM values again due to the
heating properties of very dry air. More discussion regarding fire
weather is below.

Beyond today, the very dry conditions will persist. There are only
two very minor chances at very, very, very, very light rain Thursday
over the far east and Saturday night far northeast as upper level
systems pass through the area. These systems will have very limited
moisture and at this time a dry forecast is the most likely outcome.
The thermal ridge will be passing across the state on Saturday. The
current NBM forecast is near the 75th NBM with highs in the mid 80s
to low 90s. Deterministic GFS proximity soundings Saturday are
mixing to 700 mb or higher. The over mixing is a GFS bias but given
the setup, it may not be totally out to lunch. Sunday will be cooler
with highs back in the low 70s. Guess what, those temperatures are
still above normal! In fact, a large upper and thermal ridge appears
to be setting up again next week which would support the well above
normal temperatures and dry weather persisting through at least
mid October.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 623 AM CDT Wed Oct 2 2024

Minor adjustments to previous forecast as it remains on track
highlighting increasing southerly wind today then diminishing
late this afternoon while VFR conditions persist. A few gusts
near KMCW may approach 30 kts. The wind will back some
overnight and become more southeast/east and drop to 5 kts or
less.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Wed Oct 2 2024

Fire Weather Watch remains in place over parts of northwest Iowa
due to the potential for elevated to extreme fire danger. A
Special Weather Statement will be issued east of the watch from
near Waterloo to Ames to Atlantic line and to the watch area for
elevated Fire Weather Conditions. Most tall grasses remain 30
percent cured or less with the primary fuels being the Iowa
drying crops. High fire growth can occur over the cropland with
conditions below Red Flag Warning criteria.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this
evening for IAZ004-005-015-023-024-033-034-044-045.

&&

DISCUSSION...Donavon
AVIATION...Donavon
FIRE WEATHER...Donavon
Hazardous weather outlook, Oct 2, 3:48 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Wed Oct 2 2024

IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075-
081>086-092>097-031100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
348 AM CDT Wed Oct 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Warm temperatures, southwest wind gusts of 25 to 35 mph, low
humidities, and drying crops and grasses will result in elevated
fire weather conditions today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ004-005-015-023-024-033-034-044-045-031100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
348 AM CDT Wed Oct 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Fire Weather Watch is in effect for the area today. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.